l

The content of this website is intended for healthcare professionals only

More concern over paracetamol link to asthma

Adolescents reporting monthly use of paracetamol have doubled risk of asthma

Louise Prime

Friday, 13 August 2010

Use of paracetamol by adolescents is strongly associated with an increase in their risk of asthma, rhinoconjunctivitis and eczema. However, causality is uncertain.

Even taking paracetamol once a year is linked with a 43 per cent higher risk of asthma, and monthly use is associated with a doubling of risk compared with no use of the drug, shows international research published today by the American Thoracic Society on its website. The study, part of the International Study of Asthma and Allergies in Childhood (ISAAC), will appear in print in the American Journal of Respiratory and Critical Care Medicine.

Researchers questioned almost 323,000 13-14-year-old adolescents, in 50 countries, about whether their use of paracetamol over the previous 12 months was high (at least once a month), medium (at least once a year) or no use.

Participants were also questioned – backed up with video explanations – about their experience of carefully defined symptoms of asthma, rhinoconjunctivitis and eczema.

“This study has identified that the reported use of acetaminophen [paracetamol] in 13- and 14 year old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms,” say the authors.

They found a strong, dose-dependent link between paracetamol use and risk of asthma, allergic rhinoconjunctivitis and eczema. Medium users of paracetamol had a 43 per cent higher risk of asthma, 38 per cent higher risk of allergic rhinoconjunctivitis and 31 per cent higher risk of eczema compared with non-users. High users had 2.51 times the risk of asthma, 2.39 times the risk of rhinoconjunctivitis and 1.99 times the risk of eczema than non-users.

The authors say that as theirs was a cross-sectional study, they could not determine whether the association they found was causal, and they address in their paper several potential confounding factors, such as the possibility that asthmatic children could be more likely than others to suffer illnesses that cause them pain and/or fever leading to paracetamol use. But they point to growing evidence elsewhere that suggests a causal link.

They suggest several possible explanations for how paracetamol might increase risk of asthma and allergy: for example, it might have a systemic inflammatory effect; or it might suppress the immune response to, and prolong the symptomatic illness from, rhinovirus infections, which are a common cause of severe asthma exacerbations in childhood.

The researchers calculated that the population attributable risks – the percentage of cases that might be avoided if the risk factor were to be eliminated – were indicative of a remarkable impact from paracetamol usage.

“The overall population attributable risks for current symptoms of severe asthma were around 40 per cent, suggesting that if the associations were causal, they would be of major public health significance,” said lead author Richard Beasley, from Medical Research Institute of New Zealand, Wellington, New Zealand. “Randomised controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life.”

Registered in England and Wales. Reg No. 2530185. c/o Wilmington plc, 5th Floor, 10 Whitechapel High Street, London E1 8QS. Reg No. 30158470